Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Topeka, KS

August 24, 2005Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 24, 2005, 10:44 PM CDT for Franklin County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2005, 10:44 PM CDT (03:44 UTC)
Expired
Aug 25, 2005, 1:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Franklin County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 11:19 PM CDTFLASH FLOODOttawa, KS1 FOOT OF WATER RUNNING OVER 23RD AND PRINCETON ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 250344
FFWTOP
KSC059-250630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 130 AM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FALLING FROM THUNDERSTORMS MOVING NORTHEAST        
  ACROSS FRANKLIN COUNTY. RADAR ESTIMATES THAT TWO TO NEARLY FOUR    
  INCHES OF RAIN HAS FALLEN IN SOUTHWESTERN FRANKLIN COUNTY...
  WITH MORE THUNDERSTORMS EXPECTED TO PASS OVER THE COUNTY           
  THROUGH MIDNIGHT.

* LOCATIONS IMPACTED INCLUDE...
  OTTAWA...
  WILLIAMSBURG...
  PRINCETON...
  POMONA...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3839 9549 3840 9511 3864 9512 3866 9548

$$
3 follow-up statements
000 
WGUS73 KTOP 250426
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1125 PM CDT WED AUG 24 2005

KSC059-250630-
FRANKLIN-
1125 PM CDT WED AUG 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR FRANKLIN
COUNTY...

AT 1119 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ONE FOOT 
OF WATER FLOWING OVER 23RD AND PRINCETON ROADS IN OTTAWA. AS OF 11 
PM CDT...A STORM SPOTTER 4 MILES SOUTHEAST OF WILLIAMSBURG HAD 
RECEIVED THREE INCHES OF RAIN.

LOCATIONS IMPACTED INCLUDE...
OTTAWA...WILLIAMSBURG...PRINCETON AND POMONA.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

LAT...LON 3839 9549 3840 9511 3864 9512 3866 9548

$$
000 
WGUS73 KTOP 250535
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1235 AM CDT THU AUG 25 2005

KSC059-250630-
FRANKLIN-
1235 AM CDT THU AUG 25 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR FRANKLIN
COUNTY...

AT 1229 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME 
ROADWAYS IN OTTAWA REMAIN FLOODED. RADAR INDICATED THE HEAVIEST RAIN 
HAS FALLEN SOUTHEAST OF WILLIAMSBURG AND WEST OF RICHMOND...AND 
FLASH FLOODING IS VERY LIKELY IN THIS AREA AS WELL.

LOCATIONS IMPACTED INCLUDE...
OTTAWA...WILLIAMSBURG...PRINCETON...RICHMOND AND POMONA.

RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS 
AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3839 9549 3840 9511 3864 9512 3866 9548

$$
000 
WGUS73 KTOP 250632
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
131 AM CDT THU AUG 25 2005

KSC059-250640-
FRANKLIN-
131 AM CDT THU AUG 25 2005

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

AT 118 AM CDT...LAW ENFORCEMENT REPORTED STREET FLOODING IN OTTAWA 
HAD SUBSIDED. 

SMALL STREAMS AND CREEKS IN MAINLY SOUTHWESTERN PORTIONS OF FRANKLIN 
COUNTY MAY SEE HIGH WATER LEVELS EARLY THIS MORNING...AND CAUTION IS 
ADVISED AROUND LOW WATER CROSSINGS. 


LAT...LON 3839 9549 3840 9511 3864 9512 3866 9548

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:00 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Aug 24, 3:00 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED AUG 24 2005

.DISCUSSION...

CONCERNS ARE TIMING OF SHORTWAVES AND POTENTIAL FOR HEAVY RAIN TONIGHT
THROUGH FRIDAY...THEN MAINLY TEMPERATURE TRENDS FOR REST OF
FORECAST PERIOD.

TONIGHT...WATER VAPOR IMAGERY SHOWS SUBTROPICAL MID AND HIGH LEVEL
MOISTURE STREAMING NORTHEAST FROM OLD MEXICO INTO THE CENTRAL
PLAINS.  SLOW MOVING VORT MAX SEEN IN WV LOOP AND PROFILER DATA
ACROSS SW KS IS FORECAST TO MOVE SLOWLY ENE OVERNIGHT ACROSS CENTRAL
AND EASTERN KS.  WITH PRECIPITABLE WATER VALUES GREATER THAN 1.5
INCHES...DEEP WARM CLOUD LAYER...LOW LEVEL JET FORECAST TO DEVELOP
AND LIFT INCREASING OVER BOUNDARY IN CENTRAL INTO EAST CENTRAL
KS...POTENTIAL FOR HEAVY RAIN EXISTS INTO THURSDAY MORNING.
THUS...HAVE GONE WITH A FLASH FLOOD WATCH FOR MUCH OF EAST CENTRAL
KS FROM AROUND MIDNIGHT INTO THURSDAY MORNING.

GOING FORECAST FOR LOWS TONIGHT IN THE UPPER 60S TO AROUND 70
CORRELATES WELL WITH LATEST STATISTICAL OUTPUT FROM ALL
MODELS...DEWPOINTS AND EXPECTED CLOUD COVER.  THUS...HAVE LEFT THEM
AS IS.

THURSDAY...UPPER WAVE PUSHES EAST INTO MISSOURI BY THE AFTERNOON
HOURS ON THURSDAY.  EXPECT PRECIPITATION TO COME TO AN END FROM EAST
TO WEST BY THE EARLY AFTERNOON HOURS ACROSS TOP CWA.

FRIDAY...FRONTAL BOUNDARY LOOKS TO PUSH INTO NORTHEAST KANSAS BY THE
EARLY MORNING HOURS FRIDAY SUPPORTED BY DIGGING 5H TROUGH ACROSS THE
UPPER MIDWEST.  BOUNDARY WILL BE SLOW TO PUSH THROUGH AND WONT PUSH
SOUTH OF THE AREA UNTIL LATE FRIDAY NIGHT /EARLY SATURDAY MORNING.
HEAVY RAIN IS A CONCERN WITH THE SLOW MOVING BOUNDARY.  GFS HAS
PAINTED A FEEDBACK BULLSEYE ACROSS NORTHEAST KANSAS WHICH IS CLEARLY
OVERDONE...BUT HEAVY RAIN IS CERTAINLY A POSSIBILITY.  FLOODING WILL
BE A CONCERN DEPENDING ON HOW MUCH RAIN IS REALIZED WEDNESDAY NIGHT
AND THURSDAY.

SATURDAY AND SUNDAY...THIS PERIOD LOOKS TO BE TRANQUIL.  AFTER SOME
EARLY MORNING THUNDERSTORM CHANCES ASSOCIATED WITH THE BOUNDARY
SATURDAY MORNING...SURFACE HIGH BUILDS IN AND CLEARS THINGS OUT.
GFS DOES HINT AT AN UPPER WAVE MOVING ACROSS THE KANSAS REGION ON
SUNDAY BUT MOISTURE APPEARS TO BE LIMITED FOR ANY TYPE OF PRECIP.

MONDAY THROUGH WEDNESDAY...5H RIDGING BETWEEN LOW PRESSURE DIGGING
IN THE PACIFIC NORTHWEST AND EXITING LOW IN NORTHEAST U.S. SHOULD
KEEP THIS PERIOD MAINLY DRY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF
EAST CENTRAL KANSAS FROM MIDNIGHT UNTIL NOON THURSDAY.

&&
Hazardous weather outlook, Aug 24, 8:41 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT WED AUG 24 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
841 PM CDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD OVER MUCH OF THE AREA
TONIGHT...MAINLY IN NORTHEAST AND EAST CENTRAL KANSAS. HEAVY RAINS
MAY RESULT FROM CONTINUED THUNDERSTORMS THROUGH THE NIGHT AND A
FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE
FROM LAWRENCE TO COUNCIL GROVE. A FEW THUNDERSTORMS MAY ALSO BE
SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY
HAZARDS...WITH THE GREATER SEVERE WEATHER CHANCES ALONG AND SOUTH OF
THE AFOREMENTIONED LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THURSDAY INTO
FRIDAY NIGHT AND ACROSS PARTS OF EAST CENTRAL KANSAS ON SATURDAY.
LOCALLY HEAVY RAINFALL IS AGAIN THE MAIN CONCERN THURSDAY MORNING...
AND THEN THURSDAY NIGHT INTO FRIDAY.  SOME SPOTS COULD SEE RAINFALL
IN EXCESS OF 2 INCHES.  WITH THE GROUND NEARLY SATURATED FROM RECENT
RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND
STREAMS WILL BE POSSIBLE. ADDITIONALLY...WITH A COLD FRONT MOVING
ACROSS THE AREA ON FRIDAY INTO FRIDAY NIGHT...THERE IS SOME THREAT
FOR SEVERE WEATHER ALONG AND NEAR THE FRONT.  DAMAGING WINDS
AND LARGE HAIL WOULD BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT...MAINLY IN EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 24, 8:50 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT WED AUG 24 2005

KSZ037-040-054>056-058-059-250700-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA
850 PM CDT WED AUG 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL
200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

DOUGLAS               MORRIS                OSAGE
LYON                  FRANKLIN              COFFEY
ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                LAWRENCE

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 24, 8:55 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT WED AUG 24 2005

KSZ037-054>056-058-059-250700-
ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA AND OTTAWA
855 PM CDT WED AUG 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL
200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A .
Local storm report, Aug 24, 10:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND GST     1 SW BURLINGTON         38.18N 95.76W
08/24/2005  60 MPH           COFFEY             KS   TRAINED SPOTTER

            1/2 HAIL ALSO REPORTED

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:37 PM CDTSevere Thunderstorm WarningTOPCoffey53 min
Aug 24, 10:41 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin44 min
Aug 24, 10:59 PM CDTSevere Thunderstorm WarningTOPDouglas43 min
Aug 24, 11:34 PM CDTFlash Flood WarningTOPAnderson3 hr
Aug 25, 5:25 AM CDTFlash Flood WarningTOPDickinson, Geary, Morris, Riley3 hr
Aug 25, 8:26 AM CDTFlash Flood WarningTOPDickinson, Geary, Morris, Riley3 hr
Aug 25, 8:48 AM CDTFlash Flood WarningTOPLyon3 hr
Aug 25, 11:15 AM CDTFlash Flood WarningTOPMorris2 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.